Alert archive / Alaska / High Wind Watches in 2008

High Wind Watch 9, NWS Anchorage, AK

October 7, 2008

NWS Anchorage, AK issued this high wind watch at Oct 7, 2008, 4:06 PM AKDT. It took effect at Oct 9, 2008, 4:00 PM AKDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 7, 2008, 4:06 PM AKDT (00:06 UTC)
In effect from
Oct 9, 2008, 4:00 PM AKDT
Expired
Oct 8, 2008, 4:02 PM AKDT
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK71 PAFC 080006
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
406 PM AKDT TUE OCT 7 2008

AKZ101-081400-
/X.NEW.PAFC.HW.A.0009.081010T0000Z-081010T1300Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
406 PM AKDT TUE OCT 7 2008

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT FOR TURNAGAIN ARM AND HIGHER ELEVATIONS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT FOR TURNAGAIN ARM AND HIGHER ELEVATIONS. 

A STRONG FRONT IN THE GULF OF ALASKA ALONG WITH A STRONG LOW
PRESSURE SYSTEM IN BRISTOL BAY WILL BRING THE POTENTIAL FOR STRONG
WINDS LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOUTHEAST WINDS
GUSTING TO 75 MPH ARE POSSIBLE FOR TURNAGAIN ARM AND HIGHER
ELEVATIONS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$

AKZ125-081400-
/X.NEW.PAFC.HW.A.0009.081010T0000Z-081010T1300Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
406 PM AKDT TUE OCT 7 2008

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT FOR PORTAGE VALLEY AND TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT FOR PORTAGE VALLEY AND TURNAGAIN ARM. 

A STRONG FRONT IN THE GULF OF ALASKA ALONG WITH A STRONG LOW
PRESSURE SYSTEM IN BRISTOL BAY WILL BRING THE POTENTIAL FOR STRONG
WINDS LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOUTHEAST WINDS
GUSTING TO 75 MPH ARE POSSIBLE FOR PORTAGE VALLEY AND TURNAGAIN ARM.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$
2 follow-up statements
000 
WWAK71 PAFC 081333
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
533 AM AKDT WED OCT 8 2008

AKZ101-090200-
/X.CON.PAFC.HW.A.0009.081010T0000Z-081010T1300Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
533 AM AKDT WED OCT 8 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT FOR TURNAGAIN ARM AND HIGHER ELEVATIONS...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT FOR TURNAGAIN ARM AND HIGHER ELEVATIONS. 

A STRONG FRONT IN THE GULF OF ALASKA ALONG WITH A STRONG LOW
PRESSURE SYSTEM IN BRISTOL BAY WILL BRING THE POTENTIAL FOR
STRONG WINDS LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT.
SOUTHEAST WINDS GUSTING TO 75 MPH ARE POSSIBLE FOR TURNAGAIN ARM
AND HIGHER ELEVATIONS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW.

$$

AKZ125-090200-
/X.CON.PAFC.HW.A.0009.081010T0000Z-081010T1300Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
533 AM AKDT WED OCT 8 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT FOR PORTAGE VALLEY AND TURNAGAIN ARM...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT FOR PORTAGE VALLEY AND TURNAGAIN ARM. 

A STRONG FRONT IN THE GULF OF ALASKA ALONG WITH A STRONG LOW
PRESSURE SYSTEM IN BRISTOL BAY WILL BRING THE POTENTIAL FOR
STRONG WINDS LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT.
SOUTHEAST WINDS GUSTING TO 75 MPH ARE POSSIBLE FOR PORTAGE VALLEY
AND TURNAGAIN ARM.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW.

$$
000 
WWAK71 PAFC 090002
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
402 PM AKDT WED OCT 8 2008

AKZ101-091400-
/X.UPG.PAFC.HW.A.0009.081010T0000Z-081010T1300Z/
/X.NEW.PAFC.HW.W.0020.081010T0300Z-081010T1600Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
402 PM AKDT WED OCT 8 2008

...HIGH WIND WARNING IN EFFECT FROM 7 PM THURSDAY TO 8 AM AKDT
FRIDAY FOR TURNAGAIN ARM AND HIGHER ELEVATIONS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 PM THURSDAY TO 8 AM AKDT
FRIDAY FOR TURNAGAIN ARM AND HIGHER ELEVATIONS. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT.

A STRONG FRONT APPROACHING THE AREA FROM THE SOUTH WILL BRING
LOCALLY VERY STRONG WINDS THURSDAY EVENING INTO EARLY FRIDAY
MORNING. SOUTHEAST WINDS GUSTING TO 80 MPH ARE POSSIBLE FOR
TURNAGAIN ARM AND HIGHER ELEVATIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

AKZ125-091400-
/X.UPG.PAFC.HW.A.0009.081010T0000Z-081010T1300Z/
/X.NEW.PAFC.HW.W.0020.081010T0300Z-081010T1600Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
402 PM AKDT WED OCT 8 2008

...HIGH WIND WARNING IN EFFECT FROM 7 PM THURSDAY TO 8 AM AKDT
FRIDAY FOR PORTAGE VALLEY AND TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING FOR PORTAGE VALLEY AND TURNAGAIN ARM...WHICH IS IN EFFECT
FROM 7 PM THURSDAY TO 8 AM AKDT FRIDAY. THE HIGH WIND WATCH IS NO
LONGER IN EFFECT.

A STRONG FRONT APPROACHING THE AREA FROM THE SOUTH WILL BRING
LOCALLY VERY STRONG WINDS THURSDAY EVENING INTO EARLY FRIDAY
MORNING. SOUTHEAST WINDS GUSTING TO 80 MPH ARE POSSIBLE FOR
PORTAGE VALLEY AND TURNAGAIN ARM.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

AKZ135-091400-
/X.NEW.PAFC.HW.A.0010.081010T0800Z-081010T2000Z/
SOUTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITY OF...CORDOVA
402 PM AKDT WED OCT 8 2008

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING. 

A STRONG FRONT MOVING ONSHORE THE NORTH GULF COAST WILL BRING
STRONG WINDS TO THE REGION. EAST WINDS AROUND CORDOVA WILL
INCREASE TO 40 TO 55 MPH LATE THURSDAY NIGHT WITH GUSTS TO 75 MPH
POSSIBLE. THE POTENTIAL FOR 75 MPH WIND GUSTS WILL CONTINUE INTO
FRIDAY MORNING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Oct 7, 1:45 PM AKDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 7, 1:45 PM AKDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
145 PM AKDT TUE OCT 7 2008

.ANALYSIS AND UPPER LEVELS...SHOWERS CONTINUE TO SWIRL AROUND THE
UPPER LOW WHICH IS NEARLY STATIONARY OVER THE KENAI PENINSULA.
A WEAK SURFACE LOW IS CENTERED JUST TO THE EAST OVER WESTERN PRINCE
WILLIAM SOUND. THE SNOW THAT FELL OVERNIGHT ACROSS MUCH OF
SOUTHCENTRAL HAS RESULTED IN A VERY MOIST BOUNDARY LAYER. THE
COMBINATION OF MOISTURE AND LIGHT WINDS HAS RESULTED IN LOW CEILINGS
AND AREAS OF FOG THIS MORNING...ESPECIALLY OVER THE WESTERN HALF OF
SOUTHCENTRAL. COLD AIR ADVECTION ON THE BACK SIDE OF THE LOW IS
PRODUCING GUSTY WINDS THROUGH THE ALASKA PENINSULA AND KODIAK ISLAND
REGION.

A WEAK SHORT-WAVE RIDGE IS PROGRESSING EASTWARD INTO THE EASTERN
BERING SEA HELPING TO GRADUALLY SHUT OFF THE SHOWERS THAT HAVE
DOMINATED THE REGION THE PAST SEVERAL DAYS. A WEAK FRONT BEHIND
THE RIDGE IS MAKING SLOW PROGRESSION EASTWARD...BRINGING WARM AND
STABLE AIR WITH IT.

FARTHER UPSTREAM...A TROUGH IS DROPPING DOWN THROUGH THE KAMCHATKA
PENINSULA. A 160 KT SUBTROPICAL JET SOUTH OF THIS TROUGH IS AIDING
IN DEVELOPMENT OF A SURFACE LOW OVER THE NORTHWEST PACIFIC. THE
FORMATION OF THIS LOW HAS BEEN ANTICIPATED WITH ALL OF THE
INGREDIENTS COMING TOGETHER TO PRODUCE A MAJOR STORM.

.MODEL DISCUSSION...GFS/ECMWF/UKMET HAVE FINALLY ALL COME INTO
GOOD AGREEMENT WITH HANDLING OF DEVELOPING PACIFIC LOW AND ITS
MOVEMENT INTO THE BERING SEA. ALL THREE MODELS ALSO INDICATE
DEVELOPMENT OF TRIPLE POINT LOWS OVER THE EASTERN BERING THURSDAY
AND BARREN ISLANDS REGION THURSDAY NIGHT. THE GFS IS A BIT STRONGER
WITH TRIPLE POINT LOW OVER BARREN ISLANDS...WHICH GREATLY AFFECTS
TURNAGAIN ARM WIND FORECAST. BASED ON STRONG DYNAMICS ASSOCIATED
WITH THIS SYSTEM WILL GO WITH THE GFS SOLUTION FOR NOW. THE NAM
IS AN OUTLIER WITH ITS LOW POSITIONS...BUT CAN STILL BE USED AS
GUIDANCE FARTHER FROM THE LOW CENTERS WHERE IT SOLUTION MATCHES
UP WELL WITH THE OTHER MODELS.

.SHORT TERM FORECAST...

SOUTHCENTRAL...THE UPPER LOW WILL OPEN UP INTO A TROUGH AND SLOWLY
LIFT OFF TO THE NORTHEAST TONIGHT THROUGH WEDNESDAY. UPPER LEVELS
WILL DRY OUT...BUT LOW LEVELS WILL REMAIN MOIST SO LOW CLOUDS AND
FOG ARE LIKELY THROUGH WEDNESDAY MORNING. THERE WILL BE A BRIEF DRY
SPELL (WITH CLEARING SKIES) WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT
AS A SHORT-WAVE RIDGE MOVES IN. HOWEVER...CLOUDS WINDS AND
PRECIPITATION ASSOCIATED WITH THE STRONG SYSTEM OUT WEST WILL MOVE
TO KODIAK ISLAND WEDNESDAY NIGHT AND TO THE REST OF SOUTHCENTRAL
THURSDAY. PRECIPITATION MAY START AS SNOW...PARTICULARLY INLAND...BUT
MOST PLACES WILL QUICKLY CHANGE TO RAIN AS VERY WARM AIR IS ADVECTED
NORTHWARD ACROSS THE REGION. A STRONG FRONT WILL APPROACH THE NORTH
GULF COAST THURSDAY NIGHT AND FRIDAY WITH AN ORIENTATION FAVORABLE
FOR BARRIER JET FORMATION. IF A TRIPLE POINT LOW DOES DEVELOP IN THE
BARREN ISLAND REGION THIS WILL HELP TIGHTEN THE EAST-WEST GRADIENT
ALONG THE NORTH GULF COAST EVEN FURTHER. CONDITIONS LOOK EXTREMELY
FAVORABLE FOR HIGH WIND WARNING CONDITIONS THROUGH PORTAGE VALLEY AND
TURNAGAIN ARM. OF COURSE A SLIGHT CHANGE IN TRIPLE POINT DEVELOPMENT
OR TRACK COULD CHANGE THAT. FOR NOW WILL ISSUE A HIGH WIND WATCH FOR
THESE AREAS FOR THURSDAY NIGHT.

SOUTHWEST ALASKA...SOUTHWEST ALASKA REMAINS UNDER INFLUENCE OF
UPPER TROUGH CENTERED OVER SOUTHCENTRAL. WEAK WAVES EMBEDDED IN
THE NORTHWEST FLOW WILL CONTINUE TO PRODUCE CLOUDS OVER MUCH OF
THE REGION AS WELL AS A FEW FLURRIES OR SHOWERS THROUGH WEDNESDAY
MORNING. THE TROUGH WILL COMPLETELY EXIT LATER WEDNESDAY AS A
SHORT-WAVE RIDGE MOVES OVERHEAD. CONDITIONS WILL QUICKLY HEAD
DOWNHILL WEDNESDAY NIGHT ALONG THE COAST AND SPREAD INLAND THURSDAY.
STRONG WARM AIR ADVECTION ALOFT WILL QUICKLY CHANGE PRECIPITATION
TO RAIN MOST PLACES...ALTHOUGH IT MAY TAKE A LITTLE LONGER TO SCOUR
OUT THE COLD AIR FROM THE KUSKOKWIM VALLEY.

BERING SEA/ALEUTIANS...WITH MODELS IN GOOD AGREEMENT IN HANDLING OF
NEXT SYSTEM CONFIDENCE LEVEL IS MUCH HIGHER. THUS WILL BEGIN TO ADD
MORE DETAIL INTO LATEST FORECAST AND INCREASE WIND FORECAST ACROSS
THE REGION. EXPECT STORM FORCE WINDS JUST AHEAD OF THE FRONT ALONG
THE EASTERN ALEUTIANS AND SOUTHERN ALASKA PENINSULA WEDNESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT. MODELS INDICATE AN 850 MB JET OF
AROUND 75 KT OVER THIS SAME AREA. GRANTED...THIS IS A STABLE WARM
ADVECTION SCENARIO...BUT AFFECT OF COMPLEX TERRAIN WILL AID IN
ACCELERATION OF WINDS AND THIS IS A FAVORABLE DIRECTION FOR WINDS
TO BLOW IN THE DUTCH HARBOR AREA. THEREFORE...WILL ISSUE A HIGH
WIND WARNING FOR THE EASTERN ALEUTIANS WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. MODERATE COLD ADVECTION ON THE BACK SIDE OF THE
LOW WILL PRODUCE STORM FORCE WINDS OVER THE CENTRAL BERING WEDNESDAY
NIGHT AND THURSDAY. WINDS MAY REACH HURRICANE FORCE...BUT WILL WAIT
ONE MORE MODEL CYCLE BEFORE UPPING WINDS THAT HIGH.

.LONG TERM FORECAST...THE BERING SEA LOW COMPLEX WILL TRANSITION
TO THE GULF OVER THE WEEKEND...MAINTAINING WET CONDITIONS OVER THE
SOUTHERN MAINLAND. MEANWHILE...ANOTHER WEAKER AND LESS AMPLIFIED
SYSTEM WILL MOVE INTO THE BERING SEA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WATCH 101 125. HIGH WIND WARNING 185.
MARINE...STORM WARNING...155 170 171 172 176 179 180.
         GALE WARNING 150 160 165 130 185.
FIRE WEATHER...NONE.

SEB OCT 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 4:00 PM AKDTGale WarningAFC5 days
Oct 7, 4:00 PM AKDTStorm WarningAFC60 hr
Oct 7, 4:00 PM AKDTStorm WarningAFC60 hr
Oct 8, 4:00 AM AKDTGale WarningAFC24 hr
Oct 8, 4:00 AM AKDTGale WarningAFC48 hr
Oct 8, 4:00 AM AKDTGale WarningAFC4 days
Oct 8, 4:00 AM AKDTSmall Craft AdvisoryAFC6 days
Oct 8, 4:00 AM AKDTStorm WarningAFC60 hr

Nearby

High Wind Watches in Alaska, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.